Maine, 2008

Lightning Strike in Maine, June 29, 2008

June 29, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning struck a 100-year-old barn in Litchfield and ignited a fire that caused it to burn to the ground. Damage to the barn and equipment in the barn was estimated at $100,000.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a 100-year-old barn in Litchfield and ignited a fire that caused it to burn to the ground. Damage to the barn and equipment in the barn was estimated at $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 4:20 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 4:20 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
520 AM EDT SUN JUN 29 2008

.SYNOPSIS...
A STATIONARY FRONT SOUTH OF THE REGION WILL MOVE NORTHWARD TODAY.
AN ASSOCIATED COLD FRONT WILL CROSS THE REGION LATER TONIGHT AND
EARLY MONDAY MORNING...THEN MOVE EAST OF THE REGION LATER MONDAY.
AN UPPER LEVEL DISTURBANCE WILL LIFT ACROSS THE REGION TUESDAY...
FOLLOWED BY HIGH PRESSURE RIDGING FROM THE MID ATLANTIC STATES
WEDNESDAY. A COLD FRONT WILL CROSS THE REGION LATE THURSDAY.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
SHOWERS OVER WESTERN MAINE WILL MOVE EAST OF THE FORECAST AREA BY
SUNRISE. FOG WILL BEGIN TO LIFT AFTER SUNRISE.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 AM MONDAY/...
ANOTHER ROUND OF CONVECTION FIRES UP THIS AFTERNOON. SPC KEEPS
WESTERN FORECAST AREA IN SLIGHT RISK THREAT.  QUESTION BECOMES
HOW FAR EAST ANY SEVERE THREAT ADVANCES.  MORNING ONSHORE FLOW
REMAINS ESTABLISHED UNTIL AT LEAST AFTERNOON...AND THIS WILL
INHIBIT CONVECTION OR ABILITY FOR WESTERN CONVECTION TO SUPPORT
ITSELF AS IT MOVES EASTWARD. FOR NOW WILL ELECT TO CONTINUE ENHANCED
WORDING FORECAST AREAWIDE BASE ON UNCERTAINTY OF HOW LONG AND HOW
FAR IT TAKES FOR ONSHORE FLOW TO SHIFT. OTHER FORECAST PROBLEM
WILL BE AMOUNT OF QPF OVER NORTHWESTERN FORECAST AREA. MOISTURE
LADEN AIR MASS WORKS ITS WAY INTO FORECAST AREA AND QPF ON THE ORDER
OF 1 TO 2 INCHES WITH SOME LOCALLY CLOSE TO 3 INCHES WILL GIVE WAY
TO TORRENTIAL DOWNPOURS. AREAS WIDE FFG VALUES ON THE ORDER OF 3
TO 5 INCHES OVER 12 TO 24 HOUR TIME FRAME...BUT HEADWATER GUIDANCE
OVER NORTHWESTERN FORECAST AREA ON THE 0ORDER OF 1 TO 2.5 INCHES
TO BRING SMALLER STREAMS/RIVERS TO AT OR ABOVE BANKFUL. ON THAT
BASIS WILL GO WITH FLASH FLOOD WATCH OVER NORTHERN NEW
HAMPSHIRE/NORTHWESTERN MAINE FOR THIS AFTERNOON THROUGH THIS
EVENING. THIS WILL LINE UP WITH KBTVS WATCH PRETTY WELL.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MODELS CONTINUE TO SHOW PROLONGED PERIOD OF UNSETTLED WEATHER WITH
SHORT BREAKS IN THE SHOWER ACTIVITY AS EACH GREAT LAKES UPPER
LEVEL TROUGH DROPS INTO THE POCKET. BOTH THE GFS AND EURO KEEP
UNSETTLED CONDITIONS WITH ABOVE NORMAL PRECIPITATION OVER THE NEXT
SEVERAL DAYS...WITH NEAR OR BELOW NORMAL TEMPERATURES.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...LIFR/IFR THIS MORNING WILL IMPROVE TO MVFR/LOCALLY
VFR. CONDITIONS MVFR THIS AFTERNOON IN DEVELOPING
CONVECTIONS...THEN LOWERING AGAIN TO IFR/LIFR IN PRECIPITATION/FOG
TONIGHT.

LONG TERM...PERSISTENT AND LONG PERIODS OF MARITIME FLOW THROUGH
MUCH OF THE EXTENDED PORTION OF THE FORECAST. SEVERAL NIGHTS AND
EARLY MORNINGS WITH LIFR CONDITIONS ACROSS MUCH OF THE REGION IN
FOG AND STRATUS.

&&
.RADAR...
RADAR CURRENTLY IN SUMMER CONVECTIVE MODE AS IS THE CASE WITH MOST
OTHER 88DS IN THE NORTHEAST. TROPICAL MODE MAY NEED TO BE INVOKED
AFTER REVIEW OF 12Z SOUNDINGS AND COORDINATION WITH ADJACENT
OFFICES (SEE CURRENT BOSHCMTAR MESSAGE).

RADAR OVERNIGHT UNDERESTIMATED THE PRECIPITATION WHICH FELL ACROSS
NEW HAMPSHIRE AND WESTERN MAINE. THE AVERAGE ERROR WAS ABOUT 30+ %
OR SO.

&&
.MARINE...
SHORT TERM...NO FLAGS.
LONG TERM...WINDS TO APPROACH SCA CRITERIA MONDAY AS SW GRADIENT
INCREASES.  SEAS TO SLOWLY BUILD.
&&

.HYDROLOGY...
SEE SHORT TERM SECTION ABOUT FFW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     MEZ007>009.
NH...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     NHZ001>003.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 29, 7:48 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
848 AM EDT SUN JUN 29 2008

MEZ007>009-NHZ001>003-301300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-
848 AM EDT SUN JUN 29 2008

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS ARE FAVORABLE FOR STRONG THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. SOME STORMS MAY PRODUCE STRONG TO DAMAGING
WINDS...HEAVY DOWNPOURS...AND LARGE HAIL.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED.

MEZ012>014-018>028-NHZ007-008-010-013-014-301300-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
SULLIVAN-MERRIMACK-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
848 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING. SOME STORMS MAY PRODUCE STRONG TO DAMAGING WINDS...HEAVY
DOWNPOURS...AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED.

ANZ150>154-301300-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
848 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING. SOME STORMS MAY PRODUCE STRONG TO DAMAGING WINDS...HEAVY
DOWNPOURS...AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED.

NHZ004>006-009-301300-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-BELKNAP-
848 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS ARE FAVORABLE FOR STRONG THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. SOME STORMS MAY PRODUCE STRONG TO DAMAGING
WINDS...HEAVY DOWNPOURS...AND LARGE HAIL.

HEAVY RAIN MAY CAUSE RIVERS AND STREAMS TO APPROACH BANK FULL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Jun 29, 7:19 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
819 AM EDT SUN JUN 29 2008

MEZ012-018-NHZ006-008>010-291315-
BELKNAP-INTERIOR YORK-MERRIMACK-SOUTHERN CARROLL-SOUTHERN
OXFORD-STRAFFORD-
819 AM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...YORK COUNTY AND CARROLL
COUNTY THROUGH 915 AM EDT...

AT 819 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED MILES WEST OF FRANKLIN...MOVING
NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
NORTHFIELD...HILL...CANTERBURY...WEST FRANKLIN...FRANKLIN...
LOCHMERE...TILTON...NEW HAMPTON AND SANBORNTON THROUGH 915 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH
AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...WHICH COULD
RESULT IN LOCALIZED STREET FLOODING.

HAYES
Special weather statement, Jun 29, 7:19 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
819 AM EDT SUN JUN 29 2008

MEZ012-018-NHZ006-008>010-291315-
BELKNAP-INTERIOR YORK-MERRIMACK-SOUTHERN CARROLL-SOUTHERN
OXFORD-STRAFFORD-
819 AM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...YORK COUNTY AND CARROLL
COUNTY THROUGH 915 AM EDT...

AT 819 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF FRANKLIN...MOVING
NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
NORTHFIELD...HILL...CANTERBURY...WEST FRANKLIN...FRANKLIN...
LOCHMERE...TILTON...NEW HAMPTON AND SANBORNTON THROUGH 915 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH
AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...WHICH COULD
RESULT IN LOCALIZED STREET FLOODING.

HAYES
Special weather statement, Jun 29, 7:27 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
827 AM EDT SUN JUN 29 2008

MEZ007-012-019-NHZ002>004-006-291330-
INTERIOR CUMBERLAND-NORTHERN CARROLL-NORTHERN GRAFTON-NORTHERN
OXFORD-SOUTHERN CARROLL-SOUTHERN COOS-SOUTHERN OXFORD-
827 AM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CUMBERLAND
COUNTY...GRAFTON COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 930
AM EDT...

AT 827 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN CENTERED 4
MILES SOUTHWEST OF WATERVILLE VALLEY...MOVING NORTHEAST AT 35 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WOODSTOCK...
SANDWICH...MOULTONBOROUGH...LINCOLN...WATERVILLE VALLEY...
LIVERMORE...WHITE LAKE STATE PARK AND OSSIPEE THROUGH 930 AM EDT.

AS MUCH AS ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN 30
MINUTES. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING...AS
WELL AS FLOODING IN LOW LYING AREAS. CREEKS AND STREAMS MAY QUICKLY
RISE TO NEAR BANKFULL.

IN ADDITION...STRONGER THUNDERSTORMS MAY CONTAIN HAIL UP TO ONE HALF
INCH IN DIAMETER AND GUSTY WINDS TO 35 MPH.

HAYES
Special weather statement, Jun 29, 8:00 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
900 AM EDT SUN JUN 29 2008

MEZ012-018-019-NHZ006-291400-
INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN CARROLL-SOUTHERN OXFORD-
900 AM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...YORK COUNTY...
CUMBERLAND COUNTY AND CARROLL COUNTY THROUGH 1000 AM EDT...

AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 7 MILES NORTHWEST OF
OSSIPEE...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT WHITE LAKE STATE PARK...OSSIPEE...
EFFINGHAM...EATON...FREEDOM...PORTER...KEZAR FALLS...WEST BALDWIN...
CORNISH AND BROWNFIELD THROUGH 1000 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN
ADDITION...AS MUCH AS ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN
LESS THAN 45 MINUTES WITH THESE STORMS. THIS MUCH RAIN COULD RESULT
IN STREET FLOODING...AS WELL AS RAPID RISES ON CREEKS AND STREAMS.

HAYES
Special weather statement, Jun 29, 8:25 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
925 AM EDT SUN JUN 29 2008

MEZ012-018>020-291430-
ANDROSCOGGIN-INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN OXFORD-
925 AM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH 1030 AM EDT...

AT 925 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF
GREENWOOD...MOVING NORTHEAST AT 35 MPH. THIS WILL AFFECT WEST
PARIS...WATERFORD...STONEHAM...SOUTH PARIS...OTISFIELD...
NORWAY...LOCKE MILLS...GREENWOOD...BETHEL AND BRYANT POND THROUGH
1030 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS TO 45 MPH CAN
BE EXPECTED. IN ADDITION...AS MUCH AS ONE AND ONE-HALF INCHES OF
RAIN MAY FALL IN LESS THAN 45 MINUTES WITH THESE STORMS. THIS MUCH
RAIN COULD RESULT IN STREET FLOODING...AS WELL AS RAPID RISES ON
CREEKS AND STREAMS.

HAYES
Special weather statement, Jun 29, 9:13 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1013 AM EDT SUN JUN 29 2008

MEZ020>022-025>028-291515-
ANDROSCOGGIN-COASTAL WALDO-INTERIOR
WALDO-KENNEBEC-KNOX-LINCOLN-SAGADAHOC-
1013 AM EDT SUN JUN 29 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...WALDO COUNTY...KNOX COUNTY...SAGADAHOC COUNTY AND LINCOLN
COUNTY THROUGH 1115 AM EDT...

AT 1013 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN CENTERED 4 MILES WEST OF
MONMOUTH...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT WALES...MONMOUTH...LITCHFIELD...LEEDS...
PEACOCK BEACH STATE PARK...WAYNE...FAYETTE...WINTHROP...WEST
GARDINER AND READFIELD THROUGH 1115 AM EDT.

GUSTY WINDS TO 35 MPH CAN BE EXPECTED WITH THE STRONGER
THUNDERSTORMS. IN ADDITION...AS MUCH AS ONE AND ONE-HALF INCHES OF
RAIN MAY FALL IN LESS THAN 45 MINUTES WITH THESE STORMS. THIS MUCH
RAIN COULD RESULT IN STREET FLOODING...AS WELL AS RAPID RISES ON
CREEKS AND STREAMS.

HAYES

The radar

The Portland,ME radar (KGYX), 45 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kennebec

When
June 29, 9:30 AM EST
Where
Kennebec County, Litchfield
Property damage
$100,000
Reported by
Newspaper
Coordinates
44.220, -69.930

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120753.